You may presume that a new symptom signals an illness or is an inconvenient consequence of aging, when in fact it may be a side effect of a medication you're taking.
And new side effects can turn up even in medications you've been taking for a long time, says Gary LeRoy, a family physician at East Dayton Health Center in Ohio. "Drug effects and their side effects can change over time," he says. "A tolerance or an intolerance can develop. Side effects can crop up well into a course of treatment."
LeRoy relates a story of a patient who had been on an anti-seizure medication for a year and then developed a rash. "It's a common side effect of the drug, but [it] was new to this patient," he says. LeRoy says he doesn't know why the reaction started when it did, but he had a fix: He changed the medication.
A lot of nonspecific symptoms, such as headache, indigestion, nausea and dizziness, show up on these lists, says Derjung Tarn, a family physician and health service researcher at UCLA. That's because these symptoms are simply common. They happen to a lot of people a lot of the time, including people who are study subjects in clinical trials testing medications.
That doesn't mean they're caused by the medication, but it also doesn't mean they're not.
One thing to look for is whether the timing of a symptom is related to when you take your meds. Tarn shared the story of a patient who was suffering anxiety attacks that occurred two hours after she'd taken her blood pressure medication. The patient had some anxiety issues, Tarn says, but her cardiologist agreed to try a different drug, and the attacks disappeared. "It made a 180-degree difference in her life."
Internist Cynthia Smith, vice president of clinical programs for the American College of Physicians, recommends keeping a diary of your symptoms: when they happen, what meds you take and when, activities that might play a role (foods that you eat, for instance, if the symptom is digestion-related). "Capture the pattern," Smith says.
A diary of symptoms will help your doctor, too, should you seek help with your concerns.
If a patient came to him with a nagging symptom, LeRoy says, he would ask about prescription drugs, over-the-counter drugs and herbal supplements, in addition to the person's physical condition and social stress. "I do a 360 of all that stuff," he says.
"Then if a drug is suspected, I'll suggest a trial," LeRoy says, as long as it's not a critical medication. "Stop taking that drug for two to three days and see what happens. Then start the drug again and see what happens." Sometimes changing to a different formulation of the same drug can ease a side effect, as from a generic drug to a brand-name pill. It's possible the problem is a bonding agent in the pill, LeRoy says.
Do you have to go to a doctor to try this? LeRoy says that depends on the medication. If the drug label says something like "do not stop taking," then don't; instead, tell your doctor about your symptoms. But if the label says, "Take as needed," it's relatively safe to stop. In such a case, LeRoy says, "you can experiment on your own."
In general, doctors should do medication reviews with their patients on a regular basis, Smith says. And all the doctors I spoke to said they review meds whenever one of their patients has been to a specialist or has been hospitalized, two situations that may result in new medication regimes.
Medication reviews are particularly important in older adults, as part of what Tarn and Smith refer to as "deprescribing." This is partly because older adults tend to take more medications, and with each new drug there's added risk for interactions. But it's also because some nonspecific side effects can be too easily dismissed as normal aging when they're not.
Communication about side effects is tricky. "Each medication has a gigantic number of potential side effects," Tarn says. "Obviously, a doctor can't go over all of them." Usually doctors review the most common ones and the ones that pose the greatest risk of dangerous reactions.